Ohio, 2011

Flooding in Ohio, March 1 to 2, 2011

March 1 to 2, 2011 · NWS ILN · 9 events in 6 counties and zones

Flooding from the heavy rains on the 28th of February continued across portions of the area into the 1st and 2nd of March.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$265,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Flooding from the heavy rains on the 28th of February continued across portions of the area into the 1st and 2nd of March.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 28, 9:55 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Feb 28, 9:55 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
955 PM EST MON FEB 28 2011

.SYNOPSIS...
HIGH PRESSURE AND DRY AIR WILL MOVE IN TONIGHT AND TUESDAY. THE
WEATHER WILL REMAIN DRY WHEN A WEAK COLD FRONT CROSSES THE REGION
EARLY ON WEDNESDAY. HIGH PRESSURE OVER THE GREAT LAKES WILL ALLOW
DRY CONDITIONS TO PERSIST ON THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
HIGH PRESSURE WILL CONTINUE TO BUILD INTO OUR REGION OVERNIGHT.
STRATOCUMULUS CLOUDS ACRS THE SRN CWFA WILL CONTINUE TO ERODE
AND/OR SHIFT TO THE SOUTH/SOUTHEAST. THUS...ALL LOCATIONS SHOULD
HAVE MOSTLY CLEAR SKIES BEFORE MORNING. CLEARING SKIES...DIMINISHING
WINDS AND DRIER AIR FILTERING INTO THE REGION WILL ALLOW
TEMPERATURES TO FALL INTO THE 20S.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
HIGH PRESSURE WILL MOVE EAST OF THE AREA ON TUESDAY...KEEPING DRY
WEATHER IN PLACE. A WEAK FRONT TRAILING A LOW IN SOUTHERN CANADA
WILL APPROACH ON TUESDAY NIGHT AND TRAVEL INTO THE REGION EARLY
WEDNESDAY. THERE MAY BE INCREASING CLOUDS WITH THE FRONT...BUT
CURRENT INDICATIONS ARE THAT MOISTURE WILL BE LACKING AND THERE
WILL BE NO PRECIPITATION ASSOCIATED WITH THE FRONT. HIGH PRESSURE
WILL PUSH ACROSS THE GREAT LAKES BY LATE WEDNESDAY AS THE FRONT
WASHES OUT NEAR THE OHIO RIVER...WITH DRY WEATHER PERSISTING
THROUGH WEDNESDAY NIGHT.

TEMPERATURES WILL BE NEAR NORMAL...WITH HIGHS IN THE 40S BOTH
DAYS. LOWS WILL MAINLY BE IN THE MID AND UPPER 20S TUESDAY
NIGHT...THEN IN THE LOW AND MID 20S WEDNESDAY NIGHT AFTER MODEST
COLD ADVECTION ASSOCIATED WITH THE DRY FRONT.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
UPPER LEVEL ZONAL FLOW PATTERN TO UNDERGO AMPLIFICATION WITH A
TROF DEVELOPING OVER THE PLAINS BY THE END OF THE WEEK. ON THE
BACK SIDE OF RETREATING SFC HIGH PRESSURE DRY WEATHER TO CONTINUE
ON THURSDAY WITH TEMPERATURES MODERATING ABOVE NORMAL.

MOISTURE INCREASES AS A SLOW MOVING FRONT APPROACHES THE REGION FROM
THE WEST ON FRIDAY AND WAA CLOUDS AND PRECIP DEVELOPING INTO THE
REGION. GFS AND CMC SOLNS HAVE INDICATED A MORE PHASED UPPER AIR
SOLUTION AND THEREFORE ARE MORE PROGRESSIVE WITH THIS SYSTEM. LATEST
12Z ECMWF SOLN HAS NOW TRENDED MORE PROGRESSIVE. HAVE SPREAD CHC
POPS INTO ILN/S FA ON FRIDAY IN FAVORABLE WAA SETUP AND THEN RAMP
THE POPS UP TO LIKELY SAT AND SAT NIGHT WHEN THE FRONT IS EXPECTED
TO PUSH INTO THE REGION. GFS IS STILL FASTEST PUSHING PRECIP EAST OF
ILN/S FA EARLY SUNDAY. DUE TO AMPLIFIED FLO WL TREND TOWARD LATEST
ECMWF...KEEPING A CHC GOING SUNDAY AND THEN DRYING OUT THE REGION
EARLY MONDAY. MOST OF THE PRECIP WL BE RAIN...BUT AS COLDER AIR IS
FILTERED IN HAVE A BRIEF PERIOD OF SNOW PRIOR TO ENDING. THE MAIN
THREAT FROM THIS SYSTEM IS ADDITIONAL FLOODING CONCERNS.  THIS
SYSTEM HAS THE POTENTIAL TO PRODUCE A 1 TO 3 INCH RAINFALL DUE TO
ITS SLOW PROGRESSION. WILL CONTINUE TO HIGHLIGHT THIS POTENTIAL IN
THE HWO PRODUCT.

AS FOR TEMPERATURES...HAVE GENERALLY SIDED AT OR WARMER THAN MEX
GUID THRU THE PERIOD.

&&

.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
SURFACE HIGH PRESSURE EXTENDING FROM THE WESTERN GREAT LAKES TO
THE SOUTHERN PLAINS THIS EVENING WILL MOVE EAST TO THE LOWER GREAT
LAKES AND OHIO VALLEY REGION BY 12Z. THIS HIGH WILL THEN MOVE
EAST OF THE REGION ON WEDNESDAY.

LINGERING MVFR STRATOCUMULUS DECK SHOULD SCOUR OUT FROM NORTH TO
SOUTH OVER THE NEXT 4 TO 6 HOURS AS HIGH PRESSURE...DRIER AIR AND
SUBSIDENCE TAKE OVER. THEREAFTER...SKIES WILL BE CLEAR...WITH
PERHAPS SOME HIGH LEVEL CLOUDINESS SPILLING INTO THE REGION AFTER
18Z.

GIVEN RECENT RAINFALL...THERE IS SOME CONCERN FOR FOG DEVELOPMENT
LATE TONIGHT. THE PROS FOR FOG DEVELOPMENT WILL BE CLEAR
SKIES...DIMINISHING WINDS AND LINGERING GROUND MOISTURE. THE MAJOR
CON AGAINST FOG WILL BE THE MUCH DRIER AIR MOVING INTO THE REGION.
HAVE CONTINUED WITH ONLY A TEMPO MVFR VSBY CONDITION LATE TONIGHT
INTO EARLY WEDNESDAY WHERE WINDS WILL DIMINISH THE MOST.

OUTLOOK...MVFR CEILINGS AND VISIBILITIES POSSIBLE FRIDAY THROUGH
SATURDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...CONIGLIO/HICKMAN
NEAR TERM...HICKMAN
SHORT TERM...CONIGLIO
LONG TERM...AR
AVIATION...HICKMAN
Hazardous weather outlook, Feb 28, 4:26 PM EST, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
426 PM EST MON FEB 28 2011

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-012130-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
426 PM EST MON FEB 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

HEAVY RAIN HAS ENDED ACROSS THE REGION BUT SOME FLOODING MAY
PERSIST...WITH SMALL STREAMS AND STANDING WATER GRADUALLY RECEDING
TONIGHT. HOWEVER,,,LEVELS ALONG LARGER RIVERS AND STREAMS WILL
CONTINUE TO RISE IN RESPONSE TO THE RECENT RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A SLOW MOVING WEATHER SYSTEM WILL RESULT IN ANOTHER CHANCE OF
SIGNIFICANT RAINFALL FROM LATE FRIDAY INTO THE WEEKEND. THIS HAS
THE POTENTIAL TO PRODUCE FURTHER FLOOD PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 flood. Local standard time, as filed.

Flood, Mercer

When
March 1, 12:00 AM EST to March 2, 9:00 AM EST
Where
Mercer County, St Henry to 0.65 mi S of St Henry
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.420, -84.630

Basement flooding occurred and roads were flooded during this event. The flooding began at 0538 EST on February 28th and continued until around 0900 EST on March 2nd. Damages during February from this event were around ten-thousand dollars.

Flood, Auglaize

When
March 1, 12:00 AM EST to March 2, 9:00 AM EST
Where
Auglaize County, St Marys to 0.25 mi NNE of St Marys
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.530, -84.380

Large propane tanks were floating away in the high water. Flooding began around 0322 EST on the 28th of February and continued until 0900 EST on March 2nd. Damage estimates in February were around ten-thousand dollars.

Flood, Shelby

When
March 1, 12:00 AM EST to March 2, 9:00 AM EST
Where
Shelby County, 2 mi S of Botkins to 1.69 mi SE of Botkins
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.441, -84.180

Roads were covered with water due to heavy rainfall in the area and previous snow melt. Flooding began around 0215 EST on February 28th and ended around 0900 EST on March 2nd. Damage estimates from February were around five-thousand dollars.

Flood, Shelby

When
March 1, 12:00 AM EST to March 2, 9:00 AM EST
Where
Shelby County, Sidney to 1.56 mi NNE of Sidney
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.280, -84.150

Roads were closed across the area due to heavy rainfall and previous snow melt. Flooding began around 0754 EST on February 28th and ended around 0900 on March 2nd. Damage estimates for February were around five-thousand dollars.

Flood, Hardin

When
March 1, 12:00 AM EST to 11:00 AM EST
Where
Hardin County, Kenton to 1.2 mi S of Kenton
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.650, -83.600

Numerous roads were underwater during the event due to heavy rain and previous snow melt. Flooding began around 0811 EST on February 28th and ended around 1100 EST on March 1st. Damages estimates from February were around five-thousand dollars.

Flood, Darke

When
March 1, 12:00 AM EST to 11:00 AM EST
Where
Darke County, Greenville to 1.32 mi WNW of Greenville Treaty Ar
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.100, -84.630

High water was reported on roads and some roads were closed due to heavy rainfall and previous snow melt. Flooding began around 0749 EST on February 28th and continued until around 1100 EST on March 1st. Damage estimates during February were around five-thousand dollars.

Flood, Mercer

When
March 1, 12:00 AM EST to March 2, 9:00 AM EST
Where
Mercer County, 2.47 mi N of Philothea to 1.45 mi NE of Philothea
Cause
Heavy Rain / Snow Melt
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
40.486, -84.645

Flooding is a continuation from earlier flash flooding on February 28th. Several roads were impassible, evacuations occurred in a trailer park, and basements were flooded due to the precipitation. Flooding began around 0645 EST on February 28th and continued until around 0900 EST on March 2nd. Damage estimates during February were around one-hundred thousand dollars.

Flood, Logan

When
March 1, 12:00 AM EST to March 2, 9:00 AM EST
Where
Logan County, Bellefontaine to 2.71 mi S of Bellefontaine
Cause
Heavy Rain / Snow Melt
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
40.370, -83.770

Flooding is a continuation from earlier flash flooding in the area on February 28th. Several roads were impassible and evacuations occurred in a trailer park due to the precipitation. Flooding began around 0645 EST on February 28th and continued until around 0900 EST on March 2nd. Damage estimates during February were around twenty-five thousand dollars.

Flood, Auglaize

When
March 1, 12:00 AM EST to March 2, 9:00 AM EST
Where
Auglaize County, 1.05 mi NNW of Wapakoneta to 1.93 mi SW of Wapakoneta
Cause
Heavy Rain / Snow Melt
Property damage
$100,000
Reported by
County Official
Coordinates
40.583, -84.210

Flooding is a continuation from earlier flash flooding in the area. Several roads were impassible and hundreds of evacuations occurred due to the precipitation. Flooding began around 0645 EST on February 28th and continued until around 0900 EST on March 2nd. Damage estimates during February were around one-hundred thousand dollars.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282069, 282073, 282076, 282080, 282082, 282085, 282098, 282103, 282113.